Tornadoes · United States · Nebraska · 2020

EF2 tornado, Marsland, Nebraska, July 2, 2020

This EF2 tornado ran 3.4 miles across Dawes County on July 2, 2020, touching down at 5:30 PM MDT and reaching 250 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
July 2, 2020
Touchdown
5:30 PM MDT (23:30 UTC)
Lifted
5:39 PM MDT (23:39 UTC)
On the ground
9 minutes
Path length
3.4 miles (5.5 km)
Path width
250 yards (229 m)
Deaths
0
Injuries
0
County
Dawes County
Touchdown point
42.450, -103.250
Lift-off point
42.450, -103.250
Record number
2007021730-01

The damage survey

10 damage points were recorded along this path by NWS CYS, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 115 mph.

  • Attached photo was of replaced power pole. Earlier photos clearly indicated the poles were bent at the base. Nearby grass and fencing undisturbed.
  • Entire center pivot mangled across the field. A local expert mentioned it was in some of the worst shape he had ever seen, older model which tends to be more durable.
  • Large cottonwood uprooted. Numerous large branches also broken off and strewn across field to the northwest, clearly indicating tornado traveled in that direction.
  • Several large cottonwood trunks snapped. Trunks up to 2 feet in diameter. Appeared to be healthy trees.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Supercell thunderstorm developed in the northern Nebraska panhandle the afternoon of 2 July 2020. This supercell produced very large hail and a tornado touched down near Marsland Nebraska.

Tree damage, center pivot damage and three steel utility poles down. A NWS storm survey determined a 3.4 mile path beginning 5.8 miles east of Marsland Nebraska, ending 2.8 miles east-northeast of Marsland.

NWS damage survey confirmed EF-2 Tornado that developed 5.8 miles east of Marsland and traveled west-northwest for 3.4 miles. Several large hardwood tree trunks/branches snapped. Trees uprooted, center pivot point mangled and three steel power poles were destroyed.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

16 minutes of warning. NWS CYS issued a tornado warning for this county at 23:14 UTC, 16 minutes before the tornado touched down, in force until 00:00 UTC.

Issued (UTC)ExpiredProductOffice
22:12 UTC23:00 UTCSevere Thunderstorm WarningCYS
22:59 UTC00:00 UTCSevere Thunderstorm WarningCYS
23:14 UTC00:00 UTCTornado WarningCYS
00:08 UTC01:00 UTCSevere Thunderstorm WarningCYS

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 19:44 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the tornado touched down at Jul 2, 2:41 PM MDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 2, 2:41 PM MDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
241 PM MDT Thu Jul 2 2020

.SHORT TERM...(This evening through Friday)
Issued at 218 PM MDT Thu Jul 2 2020

A few storms trying to pop up along and near the Wyoming-Nebraska
border as of 2 PM. Otherwise, skies are generally clear to partly
cloudy. Dewpoints are 30 degrees or less across Wyoming, but get
as high as 60-70 degrees across the northern and southern
portions of the Nebraska Panhandle. There is a chance of strong
to severe storms developing across these two portions of the
Panhandle, but these chances are isolated at best. Under a stiff
southerly flow that has continued wind gusts into the 20-30 mph
range across the Panhandle today, some midlevel moisture has been
able to sneak into the region. With a deep, dry surface layer
intact, strong, gusty winds will be the primary threat should a
thunderstorms develop, but areas across Niobrara, Sioux, Box
Butte, Dawes, Morrill and Cheyenne Counties all display sufficient
shear and CAPE for hail greater than an inch to be considered a
secondary threat. Also need to note that any storm will be
unlikely to produce much, if any precipitation, therefore, looking
at dry lightning as a primary concern as well. Best chances for
occurrence will be between 3-7 pm, as also indicated by hires
model output at this time. Areas near any vertically building
storms will have to stay alert for any outflow boundaries that may
develop.

Storm potential diminishes quickly before sunset, just as a strong
low-level jet redevelops overnight across the Panhandle. This
will lead to increasing daytime humidities across the Pinwheeled
and areas in Wyoming near the Nebraska border. Looking at a repeat
of this afternoon's conditions and storm potential tomorrow and
again Saturday as the upper level ridge to the east builds
further westward day-by-day. Overnight low-level jet winds will
kick up each night, moving progressively west, and with that, an
expansion of moisture further to the west, for afternoon
thunderstorm potential inching further west day-by-day for the
beginning of this holiday weekend. As moisture continues to build
in, we may see better shower potential across the far eastern
portion of the region, but strong gusty winds will remain the
primary threat with these storms with inverted-v profiles
remaining with us. Note that as the region has been under a dry
spell for quite some time, that between dry thunderstorm potential
and dry fuels/vegetation, fire starts are a true concern this
holiday weekend. If holiday plans include setting off fireworks,
do so in a safe manner and look up your area's latest burn
restrictions.

.LONG TERM...(Friday night through Thursday)
Issued at 218 PM MDT Thu Jul 2 2020

Warm temperatures will hold across the CWA this period with the
upper pattern featuring an upper high over the desert sw through
Monday then edging a little northeast and into this area by
midweek. There will be daily chances for showers and tstms Sunday
through Tuesday as weak impulses move by on the top of the upper
high. Convection should be more isolated for Weds and Thursday as
the upper high builds closer and mid level temperatures warm.
Winds light for the most part which will alleviate fire weather
concerns somewhat.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday morning)
Issued at 1114 AM MDT Thu Jul 2 2020

VFR conditions prevailing at all sites through the period. Isolated
showers and tstms possible over the Neb Panhandle from about mid-
afternoon into this evening. Otherwise some gusty southerly winds a
cross the area into this evening with some gusts to near 30 kts at
times.

&&

.FIRE WEATHER...
Issued at 218 PM MDT Thu Jul 2 2020

Dry conditions continue in the near-term as a warm southwest flow
aloft sets in across southeast Wyoming and the west Nebraska
Panhandle. Daily chances for afternoon LAL 2/6 thunderstorms,
inching further west by the day over the course of the weekend.
Overnight low-level jet will bring strong overnight winds to the
Panhandle; otherwise, wind gusts will be generally less than 25
mph for the next few days during peak heating. Humidities in the
teens will persist across portions of southeast WY through the
period.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...AB
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...AB
Hazardous weather outlook, Jul 2, 2:45 PM MDT, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
245 PM MDT Thu Jul 2 2020

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-117>119-
032045-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
245 PM MDT Thu Jul 2 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming and southeast
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms will continue through this
evening. A few strong to severe storms are possible across the
Nebraska Panhandle, and into Niobrara County. Main threats will
be strong downburst winds, but hail will also be possible with the
strongest storms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Isolated to scattered thunderstorms are possible through the
weekend.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103>106-109>116-032045-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
245 PM MDT Thu Jul 2 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Warm and dry conditions will result in elevated fire weather
conditions as wind gusts to 25 MPH, paired with low humidities are
expected. Thunderstorms will generally be dry thunderstorms as
well.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Elevated fire weather conditions and isolated thunderstorms are
possible through the weekend.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 2, 4:21 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
421 PM MDT Thu Jul 2 2020

NEZ021-055-022300-
Cheyenne NE-Morrill NE-
421 PM MDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
SOUTHWESTERN MORRILL COUNTIES UNTIL 500 PM MDT...

At 421 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Potter, or 23 miles northeast of Kimball, moving east
at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Cheyenne and southwestern Morrill Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4135 10337 4148 10336 4157 10313 4146 10300
      4123 10303
TIME...MOT...LOC 2221Z 279DEG 8KT 4140 10327

Hammer
Local storm report, Jul 2, 4:23 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
423 PM MDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             8 SE CRAWFORD           42.60N 103.30W
07/02/2020  E1.75 INCH       DAWES              NE   TRAINED SPOTTER

&&

RUBIN
Special weather statement, Jul 2, 4:41 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
441 PM MDT Thu Jul 2 2020

NEZ021-022330-
Morrill NE-
441 PM MDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORRILL COUNTY UNTIL 530
PM MDT...

At 441 PM MDT, Doppler radar was tracking a strong thunderstorm over
Court House And Jail Rocks, or 33 miles north of Sidney, moving
northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bridgeport, Northport, The Intersection Of Highway 385 And 92, Court
House And Jail Rocks, Bridgeport State Recreation Area, Angora, The
Intersection Of Highway 385 And L62 and Broadwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4146 10315 4158 10327 4197 10318 4194 10268
      4174 10266 4174 10264 4164 10264
TIME...MOT...LOC 2241Z 210DEG 24KT 4160 10312

Hammer
Local storm report, Jul 2, 4:54 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
454 PM MDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             BRIDGEPORT              41.67N 103.10W
07/02/2020  E1.00 INCH       MORRILL            NE   TRAINED SPOTTER

            PENNY TO QUARTER SIZE HAIL FALLING.

&&

RUBIN
Local storm report, Jul 2, 5:03 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
503 PM MDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             1 W SIDNEY              41.13N 102.99W
07/02/2020  E1.50 INCH       CHEYENNE           NE   PUBLIC

0353 PM     HAIL             4 N SIDNEY              41.19N 102.97W
07/02/2020  E1.50 INCH       CHEYENNE           NE   PUBLIC

&&

RUBIN
Local storm report, Jul 2, 5:28 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
528 PM MDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TORNADO          25 SW CHADRON           42.57N 103.35W
07/02/2020                   DAWES              NE   STORM CHASER

&&

RUBIN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Rapid City, SD (KUNR), 12:00Z

11.5 hours before the tornado, 183 km from the path. July 2, 2020.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2020-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1543 joules per kilogram, CIN -273, lifted condensation level 1698 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Rapid City, SD at 12:00Z on 2020-07-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 51 square meters per square second, 0 to 6 km bulk shear 27 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1543 J/kg
Mixed-layer CIN
-273 J/kg
Surface CAPE
457 J/kg
Mixed-layer LCL
1698 m above ground
0-6 km bulk shear
27 kt
0-1 km bulk shear
38 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

Rapid City, SD (KUNR), 00:00Z

0.5 hours after it, 183 km from the path. July 3, 2020.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2020-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 996 joules per kilogram, CIN -189, lifted condensation level 2270 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Rapid City, SD at 00:00Z on 2020-07-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 120 square meters per square second, 0 to 6 km bulk shear 41 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
996 J/kg
Mixed-layer CIN
-189 J/kg
Surface CAPE
1768 J/kg
Mixed-layer LCL
2270 m above ground
0-6 km bulk shear
41 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5
0-3 km lapse rate
6.4 K/km

Open this sounding in Storm Lab

The radar

The Rapid City radar (KUDX), 189 km away, was scanning. The volume nearest the touchdown began at 23:31 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:23 UTCHAIL 0.75CrawfordDawes, NE
22:20 UTCHAIL 1.758 Se CrawfordDawes, NE
23:15 UTCHAIL 2.754 Ene MarslandDawes, NENWS DAMAGE SURVEY CONFIRMED BASEBALL SIZED HAIL AT A RANCH RESIDENCE. TIME ESTIMATED BASED ON RADAR.
23:26 UTCTORNADO25 Sw ChadronDawes, NE
23:26 UTCTORNADO9 Nnw HemingfordDawes, NECORRECTED LOCATION.
23:28 UTCTORNADO3 E MarslandDawes, NETREE DAMAGE, CENTER PIVOT DAMAGE, AND THREE STEEL UTILITY POLES DOWN.
23:30 UTCTORNADO3 Ene MarslandDawes, NENWS DAMAGE SURVEY CONFIRMED EF-2 TORNADO BETWEEN 526-535 PM MDT ON 7/2/20. TORNADO DEVELOPED 5.8 E MARSLAND AND TRAVELED WNW FOR 3.4 MILES. SEVERAL LARGE HARDWOOD TREE TRUNKS/BRANCHES SNAPPED. TREES UPROOTED. CENTER PIVO

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2020 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are

The other tornadoes of July 2, 2020

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 212:46 PM MDTEF0Washington, CO0.050
July 21:29 PM MDTEF0Washington, CO0.050
July 21:46 PM MDTEF0Washington, CO0.050
July 22:19 PM MDTEF0Washington, CO0.050
July 22:24 PM MDTEF0Washington, CO0.050
July 22:40 PM MDTUnratedKit Carson, CO0.530
July 24:30 PM MDTUnratedKit Carson, CO0.630

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.